Alert archive / Arizona / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 45, NWS Tucson, AZ
NWS Tucson, AZ issued this severe thunderstorm warning at Jul 19, 2011, 4:15 PM MST for Pima County, Arizona. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2011, 4:15 PM MST (23:15 UTC)
- Expired
- Jul 19, 2011, 4:44 PM MST
- In force
- 29 min
- Issued by
- NWS Tucson, AZ
- Area
- Storm-based polygon
County Pima County, AZ
The radar
The Tucson radar (KEMX), 32 km from the middle of the area, began a volume at 23:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Tuscon, AZ (KTUS), launched 12:00Z, 11.3 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 9 J/kg
- Mixed-layer CIN
- -304 J/kg
- Mixed-layer LCL
- 2002 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- 40 m²/s²
- 0-3 km storm-relative helicity
- 34 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
627 WUUS55 KTWC 192315 SVRTWC AZC019-200000- /O.NEW.KTWC.SV.W.0045.110719T2315Z-110720T0000Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE TUCSON AZ 415 PM MST TUE JUL 19 2011 THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EAST CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA... THIS INCLUDES THE CITY OF GREEN VALLEY... * UNTIL 500 PM MST * AT 410 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY. THIS STORM WAS NEARLY STATIONARY. * OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SAHUARITA PRECAUTIONARY/PREPAREDNESS ACTIONS... SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH... LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM. && LAT...LON 3205 11086 3174 11089 3173 11113 3204 11109 TIME...MOT...LOC 2313Z 243DEG 1KT 3191 11101 $$ GL
2 follow-up statements
193 WWUS55 KTWC 192330 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 430 PM MST TUE JUL 19 2011 AZC019-200000- /O.CON.KTWC.SV.W.0045.000000T0000Z-110720T0000Z/ PIMA AZ- 430 PM MST TUE JUL 19 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MST FOR EAST CENTRAL PIMA COUNTY... AT 424 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR GREEN VALLEY. THIS STORM WAS NEARLY STATIONARY. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN ADDITION TO DAMAGING WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! IF YOU CAN HEAR THUNDER...LIGHTNING IS CLOSE ENOUGH TO STRIKE YOU. && LAT...LON 3205 11086 3174 11089 3173 11113 3204 11109 TIME...MOT...LOC 2330Z 243DEG 1KT 3189 11100 $$ GL
501 WWUS55 KTWC 192344 SVSTWC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE TUCSON AZ 444 PM MST TUE JUL 19 2011 AZC019-192353- /O.CAN.KTWC.SV.W.0045.000000T0000Z-110720T0000Z/ PIMA AZ- 444 PM MST TUE JUL 19 2011 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL PIMA COUNTY IS CANCELLED... THE SEVERE THUNDERSTORM NEAR THE GREEN VALLEY AND SAHUARITA AREAS HAS WEAKENED BELOW SEVERE LEVELS. THUS...THE SEVERE THUNDERSTORM WARNING HAS BEEN CANCELLED. HOWEVER...HEAVY RAINFALL IN THE GREEN VALLEY WILL PRODUCE AREAS OF STREET FLOODING. LAT...LON 3205 11086 3174 11089 3173 11113 3204 11109 TIME...MOT...LOC 2343Z 243DEG 1KT 3191 11100 $$ GL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 3:07 PM MST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 19, 3:07 PM MST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TUCSON AZ 307 PM MST TUE JUL 19 2011 .SYNOPSIS...AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL BE AROUND THIS WEEK AND INTO THE UPCOMING WEEKEND. SOME STORMS WILL GENERATE STRONG GUSTY WINDS AND HEAVY RAIN. && .DISCUSSION...SCATTERED STORMS ONGOING MAINLY ALONG THE MOUNTAIN RANGES IN COCHISE...SANTA CRUZ AND GRAHAM COUNTIES. THE NAM WRF DATA IS DOING A BETTER JOB WITH THE ONGOING ACTIVITY WHILE THE GFS WRF PLACED THE MOST ACTIVE PERIOD BETWEEN 11 AM AND 2 PM. SO BASED ON THE NAM WRF...THE BULK OF THE ACTIVITY SHOULD DISSIPATE BY 5 PM OR SO. WILL SEE IF THAT TURNS OUT TO BE REALITY. OTHERWISE...BUFR SOUNDING FROM BOTH THE GFS AND NAM SUGGEST THE PRECIP WATER VALUES WILL INCREASE TOMORROW CLOSER TO THE 1.7 TO 1.8 INCH RANGE. THE SREF AND WRF DATA IS NOT AS OPTIMISTIC THOUGH AND KEEPS THE PRECIP WATER VALUES CLOSER TO CLIMO. SURFACE WIND FCST FROM THE NAM12 INDICATES A DECENT MOISTURE TAP INTO THE GULF OF CALIFORNIA THAT SHOULD EFFECTIVELY PULL MOISTURE INTO THE WESTERN HALF OF THE CWA INCLUDING KTUS WHICH IS LIKELY WHY THE BUFR SOUNDINGS RAMP UP THE PRECIP WATER VALUES. WITH ALL THAT BEING SAID...THE POPS IN THE HIGH CHANCE RANGE FOR THE CENTRAL PORTION OF THE CWA SEEM FINE AND WOULD FAVOR HEAVY RAINFALL AS THE PRIMARY THREAT TOMORROW. PERSISTENT INVERTED V PROFILE WILL ALSO KEEP THE THREAT FOR GUSTY WINDS THOUGH. THE UPPER HIGH SHIFTS EAST A BIT ON THURSDAY AND THE MODELS RESPOND BY RAPIDLY DROPPING THE PRECIP WATER VALUES DOWN TO AROUND 1.25. SURFACE DEW POINTS SHOULD STILL LINGER IN THE MID 50S TO NEAR 60...SO THERE SHOULD BE SURFACE BASED MOISTURE AVAILABLE. BY NOON ON THURSDAY...THE FLOW GREATLY WEAKENS WITH STEERING LEVEL WINDS CLOSE TO 5 KTS. SO ANY STORMS THAT DO HAPPEN TO FORM WILL LIKELY POSE A HEAVY RAIN THREAT MAINLY DO THEIR LACK OF MOTION AND NOT WATER CONTENT. FOR THE FORECAST PURPOSES...I TRIMMED BACK POPS IN THE WESTERN ZONES ON WEDNESDAY...BUT STILL LEFT THE HIGHER CHANCE POPS IN THE MOUNTAINS AND EVEN INCREASED POPS A FEW POINTS IN THE FAR WESTERN ZONES. FOR THE WEEKEND TIME FRAME...THE RIDGE AXIS REMAIN CLOSER TO THE MISSISSIPPI RIVER THAN THE GREAT PLAINS WITH A DEEPENING TROUGH FORMING ALONG THE WEST COAST. THIS DOES NOT APPEAR TO DRY US OUT THOUGH AS THE LOW LEVEL FLOW KEEPS A FAVORABLE TAP INTO THE GULF OF CALIFORNIA. MOISTURE CONTENT RISES DURING THE WEEKEND AS THE RIDGE AXIS SLIDES BACK TO THE WEST AND THE UPPER TROUGH EJECTS NORTHEAST. DID INCREASE SKY COVER ON SUNDAY BASED ON THE EXPECTED MOISTURE INCREASE. ANTICIPATE A FAIRLY PERSISTENT REGIME IN PLACE WITH AFTERNOON AND EVENING CONVECTION...NEAR CLIMO TEMPS...AND THE POTENTIAL FOR LOCALIZED HEAVY RAINFALL THROUGH THROUGH THE WEEKEND. IN FACT...THE RIDGE AXIS SEEMS TO REMAIN FAIRLY STABLE STARTING MONDAY...SO THE MONSOONAL FLOW WILL LIKELY CONTINUE THROUGH NEXT WEEK. ONE SIGNIFICANT CAVEAT TO THE EXTENDED FORECAST WILL BE THE TRACK OF TROPICAL STORM DORA. LATEST MODEL GUIDANCE...AND HPC FORECAST...PUSH DORA FURTHER EAST THAN PREVIOUSLY THOUGHT. SO IF DORA CONTINUES WITH THE MORE EASTERLY TRACK...THERE IS SOME HOPE OF PULLING ADDITIONAL MOISTURE INTO SOUTHEAST ARIZONA BE THE MIDDLE OF NEXT WEEK. JJB && .AVIATION...SCATTERED TO OCCASIONALLY BROKEN CLOUDS OF 9-12K FEET...MAINLY FOR TUCSON EASTWARD. ISOLD TO SCT SHRA/TSRA MAINLY EAST OF A LINE FROM FLORENCE TO TUCSON TO TUBAC THROUGH AROUND 03Z. THEN CLOUDINESS DECREASING AND CEILINGS LIFTING OVERNIGHT. SFC WINDS UNDER 10 KTS...BUT STRONG GUSTY AND ERRATIC WINDS POSSIBLE NEAR THUNDERSTORMS. AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS. && .FIRE WEATHER...PLENTY OF MOISTURE AVAILABLE FOR THE DEVELOPMENT OF MAINLY AFTERNOON AND EVENING THUNDERSTORMS FOR THE NEXT SEVEN DAYS. SOME OF THE THUNDERSTORMS THAT DEVELOP WILL PRODUCE STRONG AND ERRATIC OUTFLOW WINDS...OTHERWISE WINDS WILL REMAIN RATHER LIGHT AND EXHIBIT TYPICAL DIURNAL TRENDS. MODERATE TO LOCALIZED HEAVY RAIN ALSO WILL BE POSSIBLE. && .TWC WATCHES/WARNINGS/ADVISORIES...NONE. WEATHER.GOV/TUCSON
Hazardous weather outlook, Jul 19, 12:06 PM MST, 4 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TUCSON AZ 1206 PM MST TUE JUL 19 2011 CORRECTED TIME AZZ503>515-201900- UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA- SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY- UPPER SAN PEDRO RIVER VALLEY- EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY- WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES- GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS- DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS- CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS- 1206 PM MST TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING ACROSS SOUTHEASTERN ARIZONA WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR SOME STREET FLOODING AND FLOODING OF AREAS THAT ARE NORMALLY PRONE TO FLOODING. STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH ARE ALSO POSSIBLE WITH THE STORMS. EVEN MODERATE PRECIPITATION OVER THE AREAS SEVERELY BURNED BY WILDFIRES COULD RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THROUGH THE WEEK. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. AZZ501-502-201900- WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION- 1206 PM MST TUE JUL 19 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST ARIZONA. .DAY ONE...THIS AFTERNOON AND TONIGHT. INCREASED MOISTURE ACROSS THE AREA IN COMBINATION WITH DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND THUNDERSTORMS. THE MAIN THREAT FROM THESE THUNDERSTORMS THIS AFTERNOON AND TONIGHT WILL BE LOCALLY HEAVY RAINFALL AS WELL AS STRONG GUSTY WINDS IN EXCESS OF 45 TO 50 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED THUNDERSTORMS WILL CONTINUE EACH AFTERNOON AND EVENING THROUGH THE WEEK. THE MAIN THREATS FROM THUNDERSTORMS WILL BE GUSTY WINDS OVER 50 MPH...LOCALLY HEAVY RAIN...AND DANGEROUS LIGHTNING. A MORE SIGNIFICANT INCREASE IN MOISTURE AND THEREFORE THUNDERSTORM ACTIVITY WILL BE POSSIBLE OVER THE WEEKEND. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. WEATHER.GOV/TUCSON
The office that day
Everything else NWS Tucson, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 3:36 PM MST | Areal Flood Advisory | TWC | Santa Cruz | 105 min |
| Jul 19, 4:48 PM MST | Areal Flood Advisory | TWC | Pinal | 78 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.